Is Your Medication Impacting Your Hearing?
Written by: Dr. Phoebe Clouser
As we all know, medications come with side effects. What we do not typically know is that one of those side effects can be damaging to our ears. A drug that causes negative side effects to our ears or our hearing is considered “ototoxic.” Ototoxic drugs can cause tinnitus (ringing in the ears), hearing loss, or even vertigo. In some cases, once the medication is stopped, the damage will be reversed; however, some medications are known to cause permanent damage to the inner ear.
Certain medications may be ototoxic for one person and non-damaging for the next. Factors such as dosage, age, overall health, genetics and pre-existing hearing loss can all play a role in whether the medication impacts the ears or not.
Some of the more common ototoxic medications are:
Always discuss your medications with your Audiologist. When you begin a new medication, pay attention to all the symptoms and know that hearing loss could be one of them. If you notice hearing loss, a fullness in your ears, tinnitus or vertigo; do not ignore these symptoms.
An update of your medications in your Audiology file is required by Medicare. It is also important for you to inform your Audiologist if you are on a blood thinner. This will affect the way your Audiologist will clean your ears. Blood thinners are also a contraindication for certain types of hearing devices such as Lyric.
Certain Medications that suppress dizziness can affect the outcome of dizziness tests. A list of these medications can be provided to you prior to being scheduled for a balance test (VNG).